Format

Send to

Choose Destination
Crit Care Nurse. 2011 Feb;31(1):72-81; quiz 82. doi: 10.4037/ccn2011799.

A review of acute cyanide poisoning with a treatment update.

Author information

1
Division of Cardiology, University of Maryland Medical Center, 22 S. Greene Street, Baltimore, MD 21201, USA. jillian.hamel@gmail.com

Abstract

Cyanide causes intracellular hypoxia by reversibly binding to mitochondrial cytochrome oxidase a(3). Signs and symptoms of cyanide poisoning usually occur less than 1 minute after inhalation and within a few minutes after ingestion. Early manifestations include anxiety, headache, giddiness, inability to focus the eyes, and mydriasis. As hypoxia progresses, progressively lower levels of consciousness, seizures, and coma can occur. Skin may look normal or slightly ashen, and arterial oxygen saturation may be normal. Early respiratory signs include transient rapid and deep respirations. As poisoning progresses, hemodynamic status may become unstable. The key treatment is early administration of 1 of the 2 antidotes currently available in the United States: the well-known cyanide antidote kit and hydroxocobalamin. Hydroxocobalamin detoxifies cyanide by binding with it to form the renally excreted, non-toxic cyanocobalamin. Because it binds with cyanide without forming methemoglobin, hydroxocobalamin can be used to treat patients without compromising the oxygen-carrying capacity of hemoglobin.

PMID:
21285466
DOI:
10.4037/ccn2011799
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center